ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO705

Linezolid-Induced SIADH: A Rare Cause of Hyponatremia

Session Information

Category: Trainee Case Report

  • 902 Fluid and Electrolytes: Clinical

Authors

  • Chopra, Rebaika, James J Peters VA medical centre, Bronx, New York, United States
  • Bector, Shorya, Jawanda hospital, Khanna, India
  • Acharya, Anjali, Jacobi Medical Center, Albert Einstein College of Medicine, Bronx, New York, United States
Introduction

Linezolid is a oxazolidinone antibiotic against gram-positive organisms that inhibits bacterial protein synthesis. Thrombocytopenia is common, but hyponatremia is rare after linezolid use.

Case Description

An 89-year old woman with MRSA wound infection after lumbar laminectomy required prolonged linezolid therapy. She was admitted to the hospital for acute anemia and hyponatremia, with a hemoglobin drop from 8gm/dl to 6.8gm/dl and a sodium level of 127meq/l on admission over a 3-week period. Patient was hypotensive with blood pressure of 90/50 mm Hg, but her sodium levels failed to improve with isotonic fluids. Labs showed serum sodium of 122meq/l, serum osmolality 255mOsm/kg, urine osmolarity 389mOsm/kg, urine sodium 125mmol/l and serum uric acid level of 2.6 mg/dl. Rest of the work-up including serum cortisol and TSH were normal. All labs were suggestive of SIADH and as further investigations towards finding the underlying etiology did not reveal any other cause, linezolid was considered to be the culprit. Linezolid was stopped, and patient was started on fluid restriction and salt tablets, her sodium improved from 122meq/l to 130meq/l over 4 days. Anemia was attributed to myelosuppression caused by linezolid, which is one of its serious side- effects.

Discussion

This case was given 6 points using Naranjo adverse drug reaction (ADR) probability score indicating an association between hyponatremia and Linezolid use. Linezolid has previously been reported to cause hyponatremia with a frequency of 18% in a retrospective cohort study. Exact mechanism remains unknown but could be secondary to ADH release due to the medication or from underlying inflammation. There are 3 other cases published to date reporting hyponatremia from linezolid use. Interestingly, most of these reports have been on Asian population, possibly hinting towards a higher incidence in this group. However, more research is needed to explore this hypothesis. It is important to increase awareness of this side-effect as new drug-resistant bacteria emerge and use of Linezolid increases. Close monitoring of serum sodium is important for those on prolonged treatment with Linezolid, since it also lowers the seizure threshold. The use of Linezolid can lead to neurologic side effects of hyponatremia, ranging from mild effects such as tremor, incoordination to severe such as seizures.